Overdose calcium gluconate: symptoms, treatment
Calcium gluconate is a drug that is used to fill the shortage of calcium in the body. It can be used only by the doctor. At the wrong reception, or when there are contraindications to its use it can cause great harm to the body. This article discusses overdose of calcium gluconate, its causes, symptoms, and methods of first aid and treatment components during its development.
Indications and contraindications for the drug
Calcium gluconate cannot be taken alone. It is a potent drug and can lead to disturbances in the functioning of the whole body, even to heart failure. The decision to take this drug is taken by your doctor. It can be prescribed to treat diseases and under certain conditions of the body listed below:
- Reduced level of calcium in the blood (hypocalcemia).
- Hypoparathyroidism – insufficient efficiency of the parathyroid glands.
- Rickets and complications (spazmofilia, osteomalacia).
- Temporary increased need for calcium (e.g., during childbearing).
- Increased concentration of phosphate in the blood occurs during chronic and acute renal failure.
- Myasthenia gravis.
- The period of recovery after massive bleeding.
- Period after dental surgery.
- Toxic or parenchymatous hepatitis.
Please note that all medications containing calcium should be administered by a doctor, even those that are actively advertised on television, for example, Calcium D3 Nycomed. All of these medications can be dangerous if improperly administered.
Calcium gluconate has a number of contraindications to thethat are listed below:
- Hypercalcemia – increased calcium concentration in blood (above 12 mg).
- Thrombophlebitis (vein inflammation), thrombosis.
- Hypercalciuria – increased calcium concentration in the urine.
- Sarcoidosis is a systemic connective tissue disease that affects the lungs and some other organs.
- Treatment of cardiac glycosides.
- Allergic hypersensitive to drug or its components.
Causes of overdose
Overdose most often occurs when self receiving sick, and also failure to comply with the recommendations of the doctor. There are the following causes of overdose of calcium gluconate:
- taking high doses of the drug. People who decided to be treated with this drug, may "appoint" himself inappropriately large dose. Also, overdose can occur in a child who mistakenly took him inside. All medications are in the house, should be kept out of reach of children;
- the use of drugs in the presence of contraindications to it;
- the drug against the use of cardiac glycosides;
- the diuretics in parallel with the calcium gluconate.
Please note that the reception of any medicinal drugs in parallel with the calcium gluconate should be addressed with your doctor.
How does overdose
The severity of clinical manifestations of overdose depends on the amount ingested medication and the condition of the cardiovascular system of the patient. Symptoms of overdose include:
- sensation of dryness in the mouth and lack of appetite (anorexia);
- nausea and subsequent vomiting;
- feeling of General weakness, fatigue, drowsiness are possible;
- headache and dizziness;
- feeling disruptions of the heart causing the arrhythmia or rapid pulse;
- convulsions in groups of skeletal muscles. Most often develop cramps in the calf muscles. In severe overdose may develop attacks of General convulsions (as in an epileptic fit);
- loss of consciousness up to deep coma.
What is dangerous in overdose
Acute overdose of calcium gluconate or other calcium-containing drugs can lead to serious consequences and complications. These include:
- acute renal failure;
- malfunction of the parathyroid glands;
- a heart rhythm disorder;
- cardiac arrest.
All of these complications are deadly, patients are not always able to save. Heart failure, developed on the background of increased concentration of calcium in the blood, poorly to resuscitation, even experienced doctors cannot save the patient.
In the case of development of acute renal failure the patient was transferred to haemodialysis. To return the health of the kidneys is not always possible, their structures are fully affected.
What to do in case of overdose
When the first symptoms of overdose you should immediately stop taking calcium gluconate and call the ambulance. Yourself to try to treat this condition is very dangerous because of the above possible fatal complications.
While waiting physicians should reassure the patient, provide him peace and fresh air. Unbutton his shirt, open the window in my room. If the drug is taken orally, can try to wash out his stomach.
To cleanse stomachthe cavity should drink 1 liter of plain water and provoke vomiting. Children will be enough 1-2 cups of liquid.
Remember that the use of a solution of potassium permanganate to lavage of the stomach may lead to intoxication and burn the esophagus. For effective gastric lavage at home enough plain water.
After cleansing the stomach, give the patient water canteen or sweet tea.
In case of unconsciousness place the poisoned person in a horizontal position and turn his head to one side. To improve blood supply to the head and the heart, lift his legs up. If you have ammonia, moisten them with cotton wool, and let her sniff the patient. If he had not regained consciousness before arrival of physicians, should monitor his pulse and breathing. In their absence, you should immediately start doing chest compressions.
Medical care and treatment
Medics arrived on the call, assess the patient's condition. They will check his pulse, respiratory rate, blood pressure and saturation (blood oxygen saturation), remove the electrocardiogram.
Then the doctors will introduce medications that help normalize heart rate, plug the drip, wearing an oxygen mask. After stabilization of the patient will be taken to the nearest emergency hospital. Patients staying in critical condition, hospitalized in the intensive care unit.
Treatment of overdose consists of:
- Forced diuresis. With this purpose, through intravenous drip is injected saline solution together with diuretics. This procedure helps to bring the calcium gluconate from the body.
- Drugs that regulate heart function. Patients with high calcium develops a heart rhythm disturbance that needs to be treated medically.
- Symptomatic treatment (e.g. antiemetics or analgesics).
Calcium gluconate is a drug that helps in the treatment of many diseases, including rickets, spasmophilia, hypoparathyroidism. Safe use of this drug is possible only under the condition of appointment by the doctor. Overdose of calcium can lead to serious complications, e.g. acute renal failure and cardiac arrest. When the first symptoms of overdose with drugs, containing calcium, an urgent need to call an ambulance. Treatment of this condition should be carried out in a hospital. The patient need skilled medical care and round-the-clock supervision of a doctor.